Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 128, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2024, 6:25 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 3, 2024, 7:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:50 PM CDT | HAIL 1.75 | 4 Se Motley, MN | Trained spotter reported golf ball sized hail and estimated severe winds approximately 15 miles north of Cushing. |
| Aug 3, 7:00 PM CDT | TSTM WND DMG | 1 Se Staples, MN | Public reported tree debris and 3-4 inch diameter branches broken off near southern Staples train station via facebook. |
| Aug 3, 7:22 PM CDT | HAIL 3 | 1 N Browerville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278
WUUS53 KMPX 032325
SVRMPX
MNC097-153-040030-
/O.NEW.KMPX.SV.W.0128.240803T2325Z-240804T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Sat Aug 3 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Todd County in central Minnesota...
Northwestern Morrison County in central Minnesota...
* Until 730 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located over Staples, or
29 miles west of Brainerd, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Staples, Browerville, Motley, Randall, Staples Airport, Swanville,
Flensburg, Camp Ripley, Cushing, Burtrum, Camp Ripley Junction, and
Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 141.
U.S. Highway 71 between mile markers 192 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4629 9435 4627 9434 4623 9440
4618 9437 4616 9438 4616 9410 4583 9474
4637 9505
TIME...MOT...LOC 2324Z 317DEG 28KT 4637 9481
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH3 follow-up statements
775
WWUS53 KMPX 032349
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT Sat Aug 3 2024
MNC097-153-040030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-240804T0030Z/
Todd MN-Morrison MN-
649 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN TODD AND NORTHWESTERN MORRISON COUNTIES...
At 649 PM CDT, a severe thunderstorm was located near Motley, or 20
miles west of Brainerd, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Staples, Motley, Randall, Swanville, Flensburg, Camp Ripley, Cushing,
Burtrum, Philbrook, Camp Ripley Junction, and Crow Wing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4629 9435 4627 9434 4623 9440
4618 9437 4616 9438 4616 9410 4584 9472
4632 9487
TIME...MOT...LOC 2349Z 311DEG 27KT 4626 9461
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH853
WWUS53 KMPX 040003
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Sat Aug 3 2024
MNC097-153-040030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-240804T0030Z/
Todd MN-Morrison MN-
703 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN TODD AND NORTHWESTERN MORRISON COUNTIES...
At 703 PM CDT, a severe thunderstorm was located 6 miles northwest of
Randall, or 16 miles northwest of Little Falls, moving southeast at
30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Motley, Randall, Swanville, Flensburg, Camp Ripley, Cushing, Burtrum,
Philbrook, Camp Ripley Junction, and Crow Wing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 9482 4636 9471 4635 9470 4636 9467
4631 9455 4633 9443 4629 9435 4627 9434
4623 9440 4618 9437 4616 9438 4616 9410
4584 9472
TIME...MOT...LOC 0003Z 324DEG 26KT 4617 9457
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH000
WWUS53 KMPX 040016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Sat Aug 3 2024
MNC153-040025-
/O.CAN.KMPX.SV.W.0128.000000T0000Z-240804T0030Z/
Todd MN-
716 PM CDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TODD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Minnesota.
&&
LAT...LON 4623 9440 4618 9437 4616 9437 4616 9433
4610 9422 4591 9459 4610 9466 4623 9464
4628 9452
TIME...MOT...LOC 0015Z 318DEG 21KT 4615 9455
$$
MNC097-040030-
/O.CON.KMPX.SV.W.0128.000000T0000Z-240804T0030Z/
Morrison MN-
716 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MORRISON COUNTY...
At 715 PM CDT, a severe thunderstorm was located near Randall, or 14
miles northwest of Little Falls, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Randall, Flensburg, Camp Ripley, Cushing, and Camp Ripley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4623 9440 4618 9437 4616 9437 4616 9433
4610 9422 4591 9459 4610 9466 4623 9464
4628 9452
TIME...MOT...LOC 0015Z 318DEG 21KT 4615 9455
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 2 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.